Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 7, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 27, 1998, 7:28 PM CST for Bureau County, Putnam County, Illinois. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 27, 1998, 7:28 PM CST (01:28 UTC)
- Expired
- Mar 27, 1998, 8:15 PM CST
- In force
- 47 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Bureau County, IL, Putnam County, IL
The radar
The Quad Cities radar (KDVN), 104 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 7:33 PM CST | Thunderstorm Wind 57 | Princeton, IL | Numerous trees and power lines were downed by thunderstorm winds. |
| Mar 27, 7:35 PM CST | Thunderstorm Wind 52 | Mineral, IL | Many locations were without power across western half of the county. |
| Mar 27, 7:35 PM CST | Thunderstorm Wind 55 | Wyanet, IL | Numerous trees and limbs were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 6:15 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 36 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1607 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
886 WUUS1 KMLI 280129 SVRMLI ILC011-155-280215- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 728 PM CST FRI MAR 27 1998 * SEVERE THUNDERSTORM WARNING FOR BUREAU COUNTY - NORTH CENTRAL ILLINOIS PUTNAM COUNTY - NORTH CENTRAL ILLINOIS * UNTIL 815 PM CST * SOME LOCATIONS AFFECTED BY THIS STORM NEW BEDFORD AROUND 735 PM CST KASBEER AROUND 735 PM CST YORKTOWN AROUND 740 PM CST WALNUT AROUND 740 PM CST NORMANDY AROUND 740 PM CST * AT 727 PM CST...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS 12 MILES WEST OF PRINCETON OR 9 MILES SOUTH OF NEW BEDFORD MOVING NORTH AT 50 MPH. DAMAGING WINDS OVER 80 MPH AND LARGE HAIL ARE LIKELY GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. MEYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 1:51 PM CST, 5 hours 37 minutes earlier.
Area forecast discussion, Mar 27, 1:51 PM CST, 5 hours 37 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD STATIONS TO BOTTOM NATIONAL WEATHER SERVICE QUAD CITIES IA IL 151 PM CST FRI MAR 27 1998 THE 18Z 1000 METER PROFILER CONTINUES TO SHOW 40 TO 50 KNOT SOUTH TO SOUTHWEST WINDS OVER MO...AR AND OK. THE 300MB PROFILER SHOWS SOME NICE DIVERGENCE OVER EASTERN NE AND WESTERN MO. THE 18Z SURFACE ANALYSIS SHOWS LOW PRESSURE OVER NORTHWEST WISCONSIN AND THE AMIN LOW PRESSURE OVER CENTRAL KASNAS. WATCH BOX ISSUED FOR SOUTHERN MO NORTHERN AR IN ASSOCIATION WITH LINE OF THUNDERSTORMS WESTRN MISSOURI. SATELLITE INDICATES SOME SHOWERS TRYING TO DEVELOP OVER SOUTHWEST MISSOURI AND AS THE DAY PROGRESSES THIS SHOULD BE OUR SOURCE REGION FOR RAIN AND THUNDERSTORMS...SOME POSSIBLY CREATING VERY STRONG WINDS. THIS CREATES THE MAIN PROBLEM FOR TONIGHT AND TOMORROW...HOW MUCH RAIN AND WHETHER OR NOT ANY SEVERE WEATHER WILL OCCUR. MOS AND FAN GUIDANCE BOTH AT 90%+ POPS FOR TONIGHT AND THIS SEEMS TO MAKE SENSE. THE SHOWERS DEVELOPING OVER SOUTHWEST MISSOURI SHOULD BECOME A LINE OF STRONG TO SEVERE THUNDERSTORMS. THE BEST CHANCE FOR SEVERE THUNDERSTORMS APPEARS TO BE OVER CENTRAL MISSOURI AND NORTHERN ARKANSAS BUT SOME SEVERE WEATHER IS POSSIBLE AS FAR NORTH AS I-80. A TON OF PVA AT 500MB MOVES THROUGH THE AREA OVERNIGHT ALONG WITH A 30 VORT MAX. THE BEST LAPSE RATES REMAIN IN MISSOURI HOWEVER A GOOD COLD CORE OF AIR AT 500MB WILL MOVE INTO THE AREA TONIGHT. THE 18Z WIND SPEEDS SLIGHTLY BELOW WIND ADVISORY CRITERIA SO WILL PROBABLY LET IT EXPIRE THIS AFTERNOON. BOTH NGM AND ETA SEEM TO HAVE A DECENT HANDLE ON CURRENT SITUATION SO WILL LOOK FOR RAIN AND THUNDERSTORMS TO SWEEP THROUGH THE AREA...SOME POSSIBLY WITH STRONG WINDS. BOTH MODELS HOLD ON TO SOME LOW LEVEL MOISTURE TOMORROW MORNING SO SOME SHOWERS POSSIBLE EARLY WITH LINGERING LOW AND MID LEVEL CLOUDS. CID 52/80 DBQ 50/80 MLI 55/90 BRL 55/100 WEISSER
In the hours before
Local storm report, Mar 27, 6:21 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
621 PM CST FRI MAR 27 1998
TIME(CST) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CST) ....COUNTY LOCATION....
0613 PM 6 N ARGYLE IL 72 MPH WIND GUST
03/27/98 MCDONOUGH
0615 PM MACOMB IL WIND DAMAGE
03/27/98 MCDONOUGH ESTIMATED 65 MPH WIND GUST
DOWNED CAR DEALER SIGN
JDHLocal storm report, Mar 27, 6:21 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
621 PM CST FRI MAR 27 1998
TIME(CST) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CST) ....COUNTY LOCATION....
0613 PM 6 N ARGYLE IL 72 MPH WIND GUST
03/27/98 MCDONOUGH
0615 PM MACOMB IL WIND DAMAGE
03/27/98 MCDONOUGH ESTIMATED 65 MPH WIND GUST
DOWNED CAR DEALER SIGN
JDHLocal storm report, Mar 27, 6:41 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
641 PM CST FRI MAR 27 1998
TIME(CST) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CST) ....COUNTY LOCATION....
0630 PM ROSEVILLE IL WIND DAMAGE
03/27/98 WARREN GRAIN BIN BLOWN OVER
0634 PM MONMOUTH IL WIND DAMAGE
03/27/98 WARREN WINDOW BLOWN OUT AT COUNTY
JAIL
JDHLocal storm report, Mar 27, 6:41 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
641 PM CST FRI MAR 27 1998
TIME(CST) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CST) ....COUNTY LOCATION....
0630 PM ROSEVILLE IL WIND DAMAGE
03/27/98 WARREN GRAIN BIN BLOWN OVER
0634 PM MONMOUTH IL WIND DAMAGE
03/27/98 WARREN WINDOW BLOWN OUT AT COUNTY
JAIL
JDHLocal storm report, Mar 27, 7:00 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CST FRI MAR 27 1998
TIME(CST) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CST) ....COUNTY LOCATION....
0630 PM WAPELLO IA WIND DAMAGE
03/27/98 LOUISA LARGE TREE LIMBS DOWN AND
POWER OUTAGES
0649 PM ALEDO IL WIND DAMAGE
03/27/98 MERCER NUMEROUS TREES BLOWN DOWN
POWER POLE DOWN
0655 PM MUSCATINE IA 58 MPH WIND GUST
03/27/98 MUSCATINE
0700 PM WILTON IA WIND DAMAGE
03/27/98 MUSCATINE ROOF BLOWN OFF HOUSE
JDHLocal storm report, Mar 27, 7:00 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
700 PM CST FRI MAR 27 1998
TIME(CST) .....CITY LOCATION..... ST ...EVENT/REMARKS...
DATE(CST) ....COUNTY LOCATION....
0630 PM WAPELLO IA WIND DAMAGE
03/27/98 LOUISA LARGE TREE LIMBS DOWN AND
POWER OUTAGES
0649 PM ALEDO IL WIND DAMAGE
03/27/98 MERCER NUMEROUS TREES BLOWN DOWN
POWER POLE DOWN
0655 PM MUSCATINE IA 58 MPH WIND GUST
03/27/98 MUSCATINE
0700 PM WILTON IA WIND DAMAGE
03/27/98 MUSCATINE ROOF BLOWN OFF HOUSE
JDHThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 6:20 PM CST | Severe Thunderstorm Warning | DVN | Henderson, Warren | 60 min |
| Mar 27, 6:35 PM CST | Severe Thunderstorm Warning | DVN | Mercer | 50 min |
| Mar 27, 6:48 PM CST | Severe Thunderstorm Warning | DVN | Henry, Rock Island | 47 min |
| Mar 27, 7:16 PM CST | Severe Thunderstorm Warning | DVN | Whiteside | 44 min |
| Mar 27, 7:39 PM CST | Severe Thunderstorm Warning | DVN | Carroll | 46 min |
| Mar 27, 8:02 PM CST | Severe Thunderstorm Warning | DVN | Jo Daviess | 48 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.